Prolonged retrograde amnesia following sedation with propofol in a 12-year-old boy

Authors

  • SADEQ A. QURAISHI MD MHA,

    1. Division of Pediatric Neurology, Departments of Anesthesiology and Pediatrics, Pennsylvania State University College of Medicine, Hershey
    2. Program on Homeland Security in Public Health Preparedness, Pennsylvania State University World Campus, University Park, PA, USA
    Search for more papers by this author
  • TYRONE D. GIRDHARRY MD,

    1. Division of Pediatric Neurology, Departments of Anesthesiology and Pediatrics, Pennsylvania State University College of Medicine, Hershey
    Search for more papers by this author
  • SHU-GUANG XU MD,

    1. Division of Pediatric Neurology, Departments of Anesthesiology and Pediatrics, Pennsylvania State University College of Medicine, Hershey
    Search for more papers by this author
  • FREDRICK K. ORKIN MD MBA MSc

    1. Department of Anesthesiology, Yale University School of Medicine, New Haven, CT, USA
    Search for more papers by this author

Sadeq A. Quraishi, MD MHA, Department of Anesthesiology, Pennsylvania State University College of Medicine, 500 University Drive, H187, Hershey, PA 17033-0850, USA (email: squraishi@psu.edu).

Summary

Propofol is commonly used for sedation in a variety of clinical settings, as well as for induction and maintenance of anesthesia. The ease with which propofol can be administered and titrated to clinical effect, in addition to its accepted safety profile, has made it the drug of choice for sedation in outpatient procedures, such as gastrointestinal endoscopy. While short-term amnesia is a well-known side-effect of propofol, we present the first documented case of prolonged retrograde amnesia following propofol administration in a pediatric patient. Possible mechanisms and clinical management strategies related to this unique event are discussed.

Ancillary